We don't usually combine an SSRI (escitalopram) plus snri (Effexor) -- they hit the same serotonin receptors and are redundant. Plus mixing with high dose trazodone also hits the same serotonin receptor, making for even more redundancy as well as a highish risk for serotonin syndrome, a medically dangerous consequence of too much serotonin. None of these medicines has been shown to treat bipolar depression, and given that the biggest risk of traditional antidepressants in bipolar depression is that none has ever been shown to work -- as you may be finding in your own case -- it might be worth asking your doctor about instead considering one of the more proven, evidenced-based treatments that exist for bipolar depression.
Dr GView Thread
Dear An, Exposure to HIV from a metal piercing can only occur if involved blood-to-blood contact with someone who had known HIV (ie, if the piercing instrument was previously used on someone with HIV and the instrument was not properly sterilized); and even then, you would have to be "inoculated" with enough of the live virus into your own bloodstream (not as likely from a naval piercing as from an injection into a vein) to risk real exposure. Might more likely worry about staph skin infections if the piercing instrument was not sterilized or if proper sterile technique wasn't used. Dr. G.View Thread
Dear Carolsue, It would be advisable to let your doctor be the one to make recommendations and decisions about whether and how to stop lithium, and the risks and benefits of doing that, and also following up on possible side effects (e.g., hair loss could reflect low thyroid function caused by lithium, which is very treatable). There is no withdrawal from stopping lithium, but doing it on your own without supervision probably exposes you to a higher risk for relapse. Dr. G.View Thread
There are no conflicts between lithium and tuna fish, fish oil, or for that matter most foods. Just stay hydrated and don't skimp on table salt (ie, avoid low sodium food products -- you want normal sodium intake).
Dr G.View Thread
What we call "antidepressants" may not be so pharmacologically accurate. The biggest risk with tricyclics, SNRIs and some SSRIs seems to be that they often don't work in bipolar depression, and in about 10-15% of people may cause an "overshoot" of mood from low to high -- as can sleep deprivation, crossing time zones, and drugs and alcohol. No one knows exactly how or why a medicine destabilizes mood. Some medicines can also induce depression (eg, Haldol), again no one knows quite why.
Latuda was first studied as an antipsychotic and its manufacturers sought to find out if it might treat depression also, and it did. It does not contain an "antidepressant" as we customarily think of such drugs and their mechanisms. No one knows exactly why it exerts an antidepressant as well as antipsychotic effect (and why it is that not all antipsychotics have antidepressant properties). This remains a very murky and evolving area of research.
Dr GView Thread
Dear An, The current state of knowledge about pharmacogenetic testing is very limited but that hasn't dampened enthusiasm for both doctors and patients to go get these tests even if they don't tell much. There is no established genetic test that has been shown to predict drug response in psychiatry. There are a handful of genetic tests that can tell about the increased likelihood for certain side effects (such as, a known genetic test that can anticipate the chances for developing Stevens Johnson Syndrome from taking Tegretol in some Chinese patients; or the chances that if someone is a slow or fast metabolizer of certain drugs, they may need less or more than a usual dose, respectively, to minimize side effects and maximize a potential benefit. There is a gene called MTHFR which is responsible for bringing folic acid (one of the building blocks of serotonin) from the blood supply into the brain, and if someone has a particular known genetic subtype of that gene, they may transport folic acid less efficiently, making them possibly a better candidate to supplement their treatment with Deplin. All of this, again, tells nothing at all about what drug is going to be more effective than another for treating depression or mania. Dr. G.View Thread
Dear An, No one symptom defines depression. Clinical depression is a collection of at least several symptoms that involve mood, energy, sleep, appetite, concentration, self-image, and outlook, among other factors. Loss of interest could result from clinical depression or a wide range of other problems that a doctor could evaluate and tell you if depression is the best or most appropriate explanation. Dr. G.View Thread
If you have an unusual sensitivity to Nardil and quartering a 15 mg tab was still not low enough then a compounding specialty pharmacy could likely devise whatever lower dose you and your doctor wanted.
It's a bit unorthodox to switch from one Maoi to another without s washout -- theoretical potential for serotonin syndrome. So you would be trailblazing here and your doctor would have to devise a method for tracking your bp and watching for signs of serotonin syndrome if the two drugs were to overlap. Again, unfortunately haven't encountered the problem you describe so I don't know that there is any established scientific approach to getting off Nardil if that's what you and your doctor think best.
The prescriber, whether an MD or APRN, should be very comfortable and familiar with maois and the signs of serotonin syndrome if they were going to attempt something risky like this.
Lastly -- there is no physical harm in stopping an Maoi and dealing symptomatically with whatever symptoms come up (eg, anti nausea medicines, beta blockers, etc -- again with careful monitoring; physical discomfort from stopping likely poses no medical hazard.)
Dr GView Thread
Dear An, Apologies, I didn't see this posting from you before responding to your later posting. I would think that your doctor would want to do a comprehensive assessment of your current mental state and functioning and from that could make some assessment about (a) what's the best treatment (Latuda as an antipsychotic probably treats mania, but hasn't been studied for that purpose yet -- it's possible it failed to ward off the high energy, impulsivity and sleepless state that defines mania, and a more traditional antimanic mood stabilizer might be worth considering instead, especially if your symptoms are jeopardizing your job. To do a comprehensive assessment your doctor would need to ask you about any and all relevant symptoms, so leaving things out would place him or her at a disadvantage in coming up with an assessment and treatment plan of what you may need, Dr. G.View Thread